Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 28, 2002, 2:27 PM EDT for Jefferson County, Ohio. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:27 PM EDT (18:27 UTC)
- Expired
- Apr 28, 2002, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:37 PM EDT | Hail 1.75 | Toronto, OH | |
| Apr 28, 2:44 PM EDT | Hail 1 | Steubenville, OH | |
| Apr 28, 3:20 PM EDT | Thunderstorm Wind | Wintersville, OH | Thunderstorm winds downed several trees. |
| Apr 28, 3:20 PM EDT | Hail 0.88 | Steubenville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:45 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 281827 SVRPBZ OHC081-281915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 227 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN OHIO * UNTIL 315 PM EDT * AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF BRENTWOOD...MOVING EAST AT 75 MPH. <<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:58 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 28, 11:58 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1158 AM EDT SUN APR 28 2002 UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA. .PBZ... MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001. OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069. PA...NONE. WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, Apr 28, 9:52 AM EDT, 4 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-281930- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 952 AM EDT SUN APR 28 2002 ..MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND. THIS RISK IS GREATER THAN USUAL. WIDESPREAD DAMAGING WINDS... ...GUSTING OVER 60 MPH...ARE QUITE LIKELY WITH TREES AND POWERLINES DOWN. LARGE HAIL IS ALSO LIKELY WITH TORNADOES POSSIBLE. THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS AFTERNOON. FOR NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA...AND FOR GARRETT COUNTY MARYLAND THE MOSTLY LIKELY TIME FOR SEVERE WEATHER WOULD BE MID TO LATE AFTERNOON INTO EARLY EVENING. THERE IS ALSO THE POTENTIAL FOR FLOODING THIS AFTERNOON FROM ZANESVILLE TO MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS REMAIN SATURATED FROM EARLIER RAINFALL. ADDITIONAL RAINFALL ACCOMPANYING THE THUNDERSTORMS CAN CAUSE FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS UNTIL 4:00 PM. SKYWARN ACTIVATION WILL BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS ON THIS DANGEROUS SITUATION.
Special weather statement, Apr 28, 11:33 AM EDT, 2 hours 54 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029- WVZ001>004-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1133 AM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER BUTLER CLARION FOREST LAWRENCE MERCER VENANGO WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, Apr 28, 1:26 PM EDT, 1 hour 1 minute before
MDZ001-WVZ012-021>023-041-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 126 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER WETZEL IN MARYLAND... GARRETT
Special weather statement, Apr 28, 2:16 PM EDT, 11 minutes before
PAZ016-022-023-030>032-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND
Local storm report, Apr 28, 2:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 54 min |
| Apr 28, 1:48 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 57 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 65 min |
| Apr 28, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 55 min |
| Apr 28, 2:16 PM EDT | Tornado Warning | PBZ | Columbiana | 44 min |
| Apr 28, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 66 min |
| Apr 28, 2:36 PM EDT | Tornado Warning | PBZ | Monroe, Noble | 54 min |
| Apr 28, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.